Related Experiment Videos
If it is not cough, it must be dysgeusia: differing adverse effects of angiotensin-converting enzyme inhibitors in
D Unnikrishnan1, P Murakonda, T S Dharmarajan
1Division of Geriatrics, Our Lady of Mercy Medical Center, Bronx, NY, USA.
Abstract:
Presented is an unusual case of a 66-year-old-resident of a long-term care facility, who manifested severe dysgeusia and impaired quality of life attributed to the angiotensin-converting enzyme (ACE) inhibitor enalapril; not realized at the time was the fact that he had an adverse reaction-cough-just weeks earlier from another ACE inhibitor in the same class, quinapril, thus illustrating different adverse effects to two antihypertensives in the same class. Cough and dysgeusia are symptoms that may be easily overlooked as side effects of medications. As polypharmacy is common in nursing home settings, health care providers need to be vigilant about adverse drug reactions which are common, but preventable and often reversible.
Related Concept Videos
Antihypertensive Drugs: Angiotensin-Converting Enzyme Inhibitors
Antihypertensive Drugs: Direct Renin Inhibitors
Heart Failure Drugs: Inhibitors of Renin-Angiotensin System
Antianginal Drugs: Nitrates and β-Blockers
Organic nitrates, such as nitroglycerin, play a pivotal role. Once metabolized, they liberate nitric oxide, a molecular marvel. Nitric oxide triggers guanylyl cyclase and augments cGMP production. This biochemical cascade orchestrates the relaxation of vascular smooth muscles, ushering in vasodilation and enhancing coronary blood flow. Administered...
Antihypertensive Drugs: Angiotensin II Receptor Blockers
Adrenergic Agonists: Direct-Acting Agents
These agents can be classified...